Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS San Diego, CA

August 24, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 24, 2022, 4:27 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 4:27 PM PDT (23:27 UTC)
Expired
Aug 24, 2022, 7:17 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 74 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WGUS56 KSGX 242327
FFWSGX
CAC073-250230-
/O.NEW.KSGX.FF.W.0039.220824T2327Z-220825T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
427 PM PDT Wed Aug 24 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Southeastern San Diego County in southwestern California...

* Until 730 PM PDT.

* At 427 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.75 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 78 Between S2 And Borrego Springs Rd, Hwy 78 Between Borrego 
  Springs Rd And Ocotillo Wells, I-8 Between Boulevard And Imperial 
  County Line, Borrego Springs, Hwy S2 Between Agua Caliente And 
  Canebrake, Fish Creek Wash, Hwy S2 Vallecito Creek Rd and Hwy S2 
  Between Canebrake And Imperial County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3259 11648 3318 11637 3340 11609 3307 11608
      3307 11610 3262 11611

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Gregoria
1 follow-up statement
969 
WGUS76 KSGX 250217
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
717 PM PDT Wed Aug 24 2022

CAC073-250227-
/O.CAN.KSGX.FF.W.0039.000000T0000Z-220825T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
717 PM PDT Wed Aug 24 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN SAN DIEGO 
COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1000 PM PDT Thursday for a 
portion of Southwest California.

LAT...LON 3259 11648 3318 11637 3340 11609 3307 11608
      3307 11610 3262 11611

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:37 PM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 1:37 PM PDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
137 PM PDT Wed Aug 24 2022

.SYNOPSIS...
Scattered afternoon and early evening thunderstorms will continue
this afternoon and evening and tomorrow afternoon and evening. Most
activity will occur in the mountains and deserts. Areas of heavy
rainfall are expected to result in areas of flash flooding and
debris flows near burn scars. Moisture will decrease Friday into
next week, limiting thunderstorm potential. Night and morning low
clouds and fog at the coast and locally into the western valleys
will continue into next week. A warming trend is expected Monday
into the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*A Flood Watch is in effect through 10 PM Thursday.
*Decreasing thunderstorm chances Friday into next week.
*Warming trend Monday into the middle of next week.

As of 1 PM, numerous thunderstorms have developed in the mountains
and High Desert. Outflow from thunderstorms is drifting east into
the lower deserts. Thunderstorms will continue through this
afternoon and into the early evening. Trends in global ensembles are
showing precipitable water values remaining elevated into Thursday,
before starting to decrease Friday into early next week. The main
impacts expected from thunderstorms this afternoon and Thursday are
flash flooding, debris flow near burn scars, frequent lightning, and
erratic gusty winds near storms. A Flood Watch has been issued for
the mountains and deserts through 10 PM Thursday.

A trough of low pressure will move west allowing westerly flow aloft
to prevail and dry out the atmosphere. Drying will start Friday,
limiting thunderstorm chances. Precipitation chances will continue
to decrease with NBM chances of precipitation decreasing to near
zero for Sunday into mid-next week. West of the mountains, night and
morning low clouds and fog can be expected along the coast, locally
in to the western valleys, with a gradual cooling trend into the
weekend. By Sunday, temperatures are forecast to be 3 to 10 degrees
below the seasonal average from the coast to the deserts.

Starting Monday, building high pressure will kick off a warming
trend that will last through at least the middle of the week. By
Wednesday, highs are expected to be 5 to 7 degrees above the
seasonal average. Global ensembles are showing a gradual increase in
moisture but right now the forecast is inline with the NBM, keeping
chances of precipitation less than 10% from Saturday into the middle
of next week.

&&

.AVIATION...
242015Z...Coast/Valleys...SCT-BKN with bases 1000-1400 FT MSL are
occurring across the coast, including vcty KSAN/KCRQ. Some beach
locations will remain obscured through the afternoon. Low clouds
will push back inland after 02z Thu with bases 900-1200 FT MSL.
Scatter out 17-19z Thu.

Mountains/Deserts...Inc SCT-BKN AOA 10,000 FT MSL today. TSRA will
continue through 03z Thu with bases around 8,000 to 10,000 FT MSL
and tops to 40,000 FT MSL. Gusty and erratic winds, frequent
lightning and heavy downpours will occur vcty TSRA.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
A 16 to 18 second southerly swell of 3 to 5 feet is expected Friday
through the weekend, resulting in elevated to high surf and rip
current risk. The highest surf will occur across Orange County.

&&

.SKYWARN...
Skywarn has been activated.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Thursday evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...Schenk

In the hours before

Local storm report, Aug 24, 3:14 PM PDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
314 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HEAVY RAIN       3 NNW IDYLLWILD         33.78N 116.75W
08/24/2022  M0.87 INCH       RIVERSIDE          CA   MESONET

            MESONET STATION ALNC1 IDYLLWILD-PINE COVE (2
            NW).

&&

AOT
Local storm report, Aug 24, 3:17 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HEAVY RAIN       2 SE FOREST FALLS       34.06N 116.89W
08/24/2022  M0.56 INCH       SAN BERNARDINO     CA   MESONET

            MESONET STATION YUCC1 LITTLE SAN GORGONIO
            PEAK AT YUCAIPA RIDGE AT 9000 FEET. 0.47 IN
            15 MINUTES.

&&

AOT
Local storm report, Aug 24, 3:19 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
319 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLOOD            4 W ANZA                33.55N 116.74W
08/24/2022                   RIVERSIDE          CA   EMERGENCY MNGR

            MINOR FLOODING AND SMALL HAIL SHARED IN
            PHOTOS. CAHUILLA RESERVATION OFF OF HIGHWAY
            371.

&&

AOT
Special weather statement, Aug 24, 3:24 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
324 PM PDT Wed Aug 24 2022

CAZ060-242315-
Victor Valley - Apple Valley - Lucerne Valley - Johnson Valley CA-
324 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of San Bernardino
County through 415 PM PDT...

At 323 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Newberry Springs, or 18 miles southeast of Daggett.
This storm was nearly stationary.

HAZARD...Wind gusts to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of San Bernardino
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3474 11644 3473 11642 3468 11651 3461 11651
      3460 11648 3452 11653 3461 11683 3476 11675
TIME...MOT...LOC 2223Z 202DEG 1KT 3470 11661

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Gregoria
Local storm report, Aug 24, 3:28 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
328 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       2 NNE PALOMAR MOUNTAIN  33.35N 116.86W
08/24/2022  M0.88 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION PAMC1 PALOMAR MTN RAWS IN 1
            HOUR. TEMPERATURE DROPPED FROM 87 TO 72F.

&&

AOT
Local storm report, Aug 24, 4:10 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     NON-TSTM WND GST 4 NNE PALOMAR MOUNTAIN  33.36N 116.84W
08/24/2022  M63 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION AT PALOMAR MTN LOOKOUT.

1240 PM     NON-TSTM WND GST 2 E MOUNTAIN CENTER     33.70N 116.69W
08/24/2022  M55 MPH          RIVERSIDE          CA   MESONET

            MESONET STATION KEEN RIDGE (SCE375).

0140 PM     NON-TSTM WND GST 8 NE CAMPO              32.70N 116.37W
08/24/2022  M52 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION CRESTWOOD (CWDSD).

&&

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:12 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego44 hr
Aug 24, 11:32 AM PDTAreal Flood AdvisorySGXRiverside, San Diego117 min
Aug 24, 11:36 AM PDTSpecial Weather StatementSGX39 min
Aug 24, 11:44 AM PDTSpecial Weather StatementSGXSan Diego46 min
Aug 24, 12:06 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 24, 12:14 PM PDTAreal Flood AdvisorySGXSan Bernardino117 min
Aug 24, 12:25 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 24, 12:35 PM PDTAreal Flood AdvisorySGXSan Bernardino117 min
Aug 24, 1:09 PM PDTSpecial Weather StatementSGX66 min
Aug 24, 1:14 PM PDTAreal Flood AdvisorySGXSan Diego118 min
Aug 24, 1:24 PM PDTSpecial Weather StatementSGXSan Diego51 min
Aug 24, 1:27 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Aug 24, 1:34 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside97 min
Aug 24, 1:44 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego84 min
Aug 24, 1:50 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 24, 1:56 PM PDTAreal Flood AdvisorySGXSan Bernardino116 min
Aug 24, 2:30 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Aug 24, 2:44 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 24, 3:18 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Aug 24, 3:24 PM PDTSpecial Weather StatementSGXSan Bernardino51 min
Aug 24, 4:09 PM PDTSevere Thunderstorm Warning Considerable damage threatSGXSan Diego66 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.